Linda M. Selwa, MD and colleagues at the University of Michigan Health System report that a dramatic percent of migraine headaches may be triggered by drug-rebound from caffeine.
“Many of my patients have told me stories about needing caffeine when they feel a headache coming on, or having headaches on the weekends when they haven’t had their usual work-day amount of caffeine,”
explains Dr. Selwa.
“In fact, caffeine is a key ingredient in almost all of the over-the-counter migraine medications. That’s because caffeine is useful in stopping a headache once it starts,” she continues. “The unfortunate thing is that, in patients who use caffeine chronically, they’re much more likely to get a migraine as the caffeine begins to
Participants in Dr. Selwa’s study are instructed to discontinue caffeine use for one month.
“In several patients, we’ve been able to get them off their migraine medications as long as they stay away from caffeine,” comments Dr. Selwa.
“Migraines are a significant cause of disability in this country, resulting in an estimated $13 billion dollars in lost work hours each year,” she notes.
University of Michigan – April 4, 2003.